helpline 01494 601 400
20 June 2014

Women on lamotrigine and on the Pill could be at risk of seizures

Women with epilepsy who take the anti epileptic drug (AED) lamotrigine and use the oral contraceptive pill could be more at risk of seizures, says Epilepsy Society's medical director, Professor Ley Sander.

Professor Sander, one of the authors of a Dutch study published in Acta Neurol Scand in June, found the contraceptive pill significantly reduced the levels of lamotrigine serum in the blood, if used alone or together with carbamazepine, another AED.

However, the drug's effectiveness was not compromised when lamotrigine was taken with the anti epileptic drug sodium valproate. 

Therapeutic Drug Monitoring

Professor Sander said:  'It is really important that women are aware of this issue. Levels of lamotrigine serum in the blood can be measured using therapeutic drug monitoring (TDM). TDM can be used to manage any changes to AEDs that might be needed to keep the drug concentrations stable in the body.'